North Carolina, 2024Damaging Wind in North Carolina, April 16, 2024
April 16, 2024 · NWS RNK · 1 event in 1 county or zone
Showers and storms developed in advance of an approaching cold front. One of these storms strengthened enough to produce winds strong enough to down two trees near Flatwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed in advance of an approaching cold front. One of these storms strengthened enough to produce winds strong enough to down two trees near Flatwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 16, 12:50 PM EST, 30 minutes earlier.
Area forecast discussion, Apr 16, 12:50 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
150 PM EDT Tue Apr 16 2024
.SYNOPSIS...
A frontal boundary across the region will be the focus for
showers and thunderstorms tonight and Wednesday. A low pressure
system tracking through the Great Lakes will push a cold front
through the region this weekend. Temperatures will remain above
normal.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 110 PM EDT Tuesday...
Key Message:
- Scattered showers and storms in the mountains this evening
- Isolated storms on Wednesday
Back-door cold front now extended from eastern West Virginia to
the North Carolina/Tennessee border. MSAS Lifted Index analysis
showed unstable air west of the boundary with a tight gradient
across the mountains and stable air over the foothills and
piedmont. Latest guidance suggests this front will not move
much tonight then retreats north as a warm front throughout the
day Wednesday.
Scattered thunderstorms will continue to develop this afternoon
from northwest North Carolina into southeast West Virginia, then
drift east to northeast across the front into the stable air.
Any precipitation east of the Blue Ridge will be isolated and
weak. Better coverage of showers and thunderstorms on Wednesday
will be in the locations that will be in the warm sector.
Surface dew points in the 50s and cloud cover will keep
overnight lows 15 to 25 degrees above normal. Warm temperatures
will continue on Wednesday, especially in the warm sector.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 420 AM EST Tuesday...
Key Messages:
1: Scattered showers and storms Wednesday
2: Temperatures well above normal
By Wednesday, a warm front just to the north of our area will
continue its slow progression northward. A west to east traveling
frontal system will pick up the warm front and safely north and far
enough away by Thursday that it won't impact our weather beyond
Thursday.
The approaching system will bring a cold front nearby on Wednesday
and pass through the Mid-Atlantic early Thursday. While we remain in
the warm sector of this setup on Wednesday with better moisture
availability, scattered showers and storms will form mostly in the
mountains west of the Blue Ridge and north of the VA/NC line on
Wednesday afternoon. The rainfall from these showers is not expected
to be particularly heavy. On Thursday, in a slightly drier and more
stable post-frontal environment, precipitation is expected to dry up
by the morning hours. A transient mid-level ridge will also work to
that effect before another late week system brings more showers.
Temperatures will be 10-15 degrees above normal, as highs sit in the
70s to 80s, and with significant cloud cover, do not cool much in
the overnight periods.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 440 AM EDT Tuesday...
Key Messages:
1: Wet again on Friday and Saturday
2: Dry and cooler conditions over the weekend
A broad area of surface low pressure with weaker intensity will
pivot out of the southern plains, following along a cold front
hanging from an area of low pressure in eastern Canada. Moderate
confidence in showers for most of the area, but high confidence for
our mountain zones as the cold front lies almost parallel to the
Blue Ridge, just west of it. The low pressure and the front will
track east, clearing the area late Saturday. Temperatures through
the weekend will cool, and with the assistance of an area of high
pressure, keep another area of low pressure from the Gulf at bay,
leading to quiet weather.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM EDT Tuesday...
Back-door cold front now extended from eastern West Virignia to
the North Carolina/Tennessee border MSAS Lifted Index analysis
showed unstable air west of the boundary with a tight gradient
across the mountains and stable air over the foothills and
piedmont. Latest guidance suggests this front will not move
much tonight then retreats north as a warm front throughout the
day Wednesday.
Have VCTS in the KLWB and KBLF TAFs but as storms move east
over the stable air, they will weaken so only VCSH in the KROA
and KBCB TAFS for later this afternoon. Any precipitation east
of the Blue Ridge will be isolated and weak. Better coverage of
showers and thunderstorms on Wednesday will be in the locations
that will be in the warm sector.
SPC SREF suggest a marine stratus layer coming onshore in
eastern North Carolina and moving west overnight. Expect these
clouds to stay east of KLYH/KDAN, and KROA.
Extended Aviation Outlook...
A low pressure system and stronger cold front approach the area
Wednesday night through Saturday morning. Scattered showers and
thunderstorms, with associated MVFR flight conditions, are
expected ahead of this system, especially each afternoon and
evening. Most of the time should be VFR. Could also have some
MVFR to IFR fog at night.
Sunday looks dry and VFR at this time.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS
Hazardous weather outlook, Apr 16, 4:51 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
551 AM EDT Tue Apr 16 2024
NCZ001>006-018>020-VAZ014>020-022>024-032>035-043>047-058-059-171000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
551 AM EDT Tue Apr 16 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>013-WVZ042>044-507-508-171000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
551 AM EDT Tue Apr 16 2024
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a Marginal Risk of severe thunderstorms afternoon and
evening. The primary threat is damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 12:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
119 PM EDT Tue Apr 16 2024
NCZ001-VAZ015-161745-
Ashe NC-Grayson VA-
119 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ASHE AND
SOUTHWESTERN GRAYSON COUNTIES THROUGH 145 PM EDT...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flatwood, or near Whitetop, moving northeast at 5 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Whitetop...
Nella...
Flatwood...
and Shatley Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3661 8165 3662 8162 3664 8160 3660 8144
3646 8157 3651 8170 3653 8171
TIME...MOT...LOC 1719Z 209DEG 4KT 3655 8163
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PWSpecial weather statement, Apr 16, 12:52 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT Tue Apr 16 2024
NCZ018-161815-
Watauga NC-
152 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WATAUGA COUNTY THROUGH
215 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or over Beech Mountain, moving northeast at 5 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Boone...
Beech Mountain...
Sugar Grove...
Foscoe...
Seven Devils...
Rominger...
and Valle Crucis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3635 8179 3635 8178 3634 8176 3617 8165
3615 8182 3619 8186 3619 8188 3621 8190
3623 8191 3624 8190 3625 8190 3626 8189
3628 8190 3628 8191
TIME...MOT...LOC 1751Z 243DEG 6KT 3622 8185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PWSpecial weather statement, Apr 16, 1:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
200 PM EDT Tue Apr 16 2024
NCZ001-VAZ015-161830-
Ashe NC-Grayson VA-
200 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ASHE AND SOUTHWESTERN
GRAYSON COUNTIES THROUGH 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flatwood, or near Whitetop, moving east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Jefferson...
Lansing...
Whitetop...
Ashland...
Nella...
Rugby...
and Flatwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3661 8165 3662 8162 3664 8160 3666 8156
3666 8155 3667 8154 3670 8147 3643 8134
3640 8168 3653 8171
TIME...MOT...LOC 1759Z 250DEG 12KT 3652 8162
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PWSpecial weather statement, Apr 16, 1:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Tue Apr 16 2024
VAZ009-012-015-161845-
Grayson VA-Wythe VA-Smyth VA-
215 PM EDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON
COUNTIES THROUGH 245 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Flatridge, or near Mount Rogers National Recreation Area, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Comers Rock...
and Flatridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3674 8136 3682 8140 3687 8123 3673 8117
TIME...MOT...LOC 1815Z 259DEG 12KT 3679 8133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHThunderstorm Wind, Ashe
- When
- April 16, 1:20 PM EST
- Where
- Ashe County, 0.29 mi ENE of Grayson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.532, -81.665
Thunderstorm winds downed two trees in the Pond Mountain area. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 16, 2024EF2 · 44 events
- Tornadoes and Flash Flooding in Nebraska, April 16, 2024$2.0 million · EF0 · 13 events
- Tornadoes in Kansas, April 16, 2024EF2 · 2 events
- Tornadoes and Hail in Iowa, April 16, 2024$97,000 · EF1 · 18 events
- Tornadoes and Hail in Iowa, April 16, 2024EF1 · 14 events
- Tornadoes in Missouri, April 16, 2024EF1 · 3 events
- Hail and Damaging Winds in Illinois, April 16, 20241.25 in hail · 17 events
- Frost and Freeze in Oregon, April 16 to 17, 202414 events
- Dust Storm and High Wind in Kansas, April 16, 202456 kt wind · 9 events
- Damaging Wind in Minnesota, April 16, 20241 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Missouri, April 16, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Arkansas, April 16 to 19, 20241.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1173702.